Illinois, 2011

Damaging Winds and Lightning Strikes in Illinois, June 20, 2011

June 20, 2011 · NWS ILX · 4 events in 2 counties and zones

A persistent frontal boundary interacting with a very moist airmass led to widely scattered thunderstorms across north central Illinois early in the morning on June 20th. A few of the storms produced wind damage across Marshall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A persistent frontal boundary interacting with a very moist airmass led to widely scattered thunderstorms across north central Illinois early in the morning on June 20th. A few of the storms produced wind damage across Marshall County. They also resulted in two house fires started by lightning strikes in Peoria County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 20, 1:34 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 20, 1:34 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
234 AM CDT MON JUN 20 2011

.DISCUSSION...
ISSUED 234 AM CDT MON JUN 20 2011

MAIN CONCERN CONTINUES TO BE SEVERE/HEAVY RAIN THREAT OVER THE
NEXT COUPLE OF DAYS.

SHORT TERM...TODAY THROUGH WEDNESDAY

MCS CURRENTLY ONGOING ACROSS SOUTHERN IOWA/NORTHERN MISSOURI WILL
CONTINUE TO TRACK E/SE ALONG THE 850MB WARM FRONT INTO CENTRAL
ILLINOIS EARLY THIS MORNING. WILL HAVE TO KEEP A CLOSE EYE ON
RADAR TRENDS PRIOR TO ZONE ISSUANCE BEFORE MAKING A FINAL CALL ON
MORNING POPS. AT THIS POINT...WILL CARRY LIKELY POPS ALONG AND
NORTH OF A RUSHVILLE...TO LINCOLN...TO PARIS LINE...BUT THESE MAY
NEED TO BE SHIFTED FURTHER SOUTH IF MCS MAKES A SHARPER TURN TO
THE SOUTHEAST.

AS UPPER TROUGH CONTINUES TO DIG OVER THE SOUTHERN ROCKIES...RIDGING
WILL BUILD DOWNSTREAM ACROSS THE MIDWEST TODAY. THIS WILL HELP
PUSH SURFACE WARM FRONT CURRENTLY STRETCHING ACROSS MISSOURI AND
WESTERN KENTUCKY NORTHWARD THROUGH CENTRAL ILLINOIS THIS
AFTERNOON. WITH UPSTREAM 00Z SOUNDINGS INDICATING A HIGHLY CAPPED
AIRMASS ACROSS THE SOUTHERN PLAINS...THINK ADDITIONAL STORM
CHANCES THIS AFTERNOON WILL BE MINIMAL. PRIMARY FOCUS FOR
AFTERNOON CONVECTION WILL BE FURTHER NORTH AHEAD OF THE ADVANCING
WARM FRONT ACROSS NORTHERN ILLINOIS. AS A RESULT...WILL GO WITH A
DRY FORECAST ACROSS MUCH OF THE AREA DURING THE AFTERNOON...WITH
ONLY SLIGHT CHANCE POPS ALONG/NORTH OF I-74. DRY WEATHER WILL
CONTINUE THROUGH TONIGHT...AS DEEPENING SURFACE LOW AND ASSOCIATED
COLD FRONT REMAIN WELL TO THE WEST.

PRIMARY SEVERE RISK IS STILL ON TRACK FOR TUESDAY AFTERNOON AND
EVENING...AS SLOWLY APPROACHING COLD FRONT INTERACTS WITH AN
UNSTABLE AIRMASS ACROSS CENTRAL ILLINOIS. NAM INDICATES SBCAPE
VALUES EXCEEDING 2500J/KG AND LIFTED INDEX VALUES IN THE -4 TO -8C
RANGE. STORMS WILL DEVELOP IN THE UNSTABLE AND UNCAPPED
AIRMASS...PARTICULARLY DURING THE AFTERNOON. MODEST 0-6KM BULK
SHEAR OF 25 TO 30KT WILL SUPPORT ORGANIZED CONVECTION...WITH LARGE
HAIL AND DAMAGING WIND GUSTS BEING THE MAIN THREATS. WILL CONTINUE
TO FOCUS THE HIGHEST POPS TUESDAY AFTERNOON AND EVENING...BEFORE
INSTABILITY/MOISTURE AXIS SHIFTS EASTWARD TUESDAY NIGHT.

WEDNESDAY CONTINUES TO LOOK LIKE A PRIMARILY DRY DAY...AS MID-LEVEL
DRY SLOT ROTATES INTO THE AREA AROUND DEEP UPPER LOW CENTERED OVER
IOWA/MINNESOTA. WITH ACTUAL SURFACE COLD FRONT PASSING
THROUGH...AM RELUCTANT TO GO WITH A TOTALLY DRY FORECAST...SO
WILL CARRY SLIGHT CHANCE POPS ACROSS MUCH OF THE CWA. WILL MENTION
HIGHER POPS ACROSS THE FAR E/SE IN CLOSER PROXIMITY TO THE DEEPEST
MOISTURE AND MOST FAVORABLE INSTABILITY.

LONG TERM...THURSDAY THROUGH SUNDAY

QUIETER WEATHER ARRIVES BY THE END OF THE WEEK...AS SLOW-MOVING
UPPER LOW CONTINUES TO SPIN ACROSS THE UPPER MIDWEST/GREAT LAKES.
AS THIS FEATURE WILL BE CUT OFF FROM THE MAIN FLOW...THINK IT WILL
HAVE A MAJOR INFLUENCE ON THE WEATHER ACROSS CENTRAL ILLINOIS
THROUGH AT LEAST FRIDAY BEFORE IT FINALLY LIFTS NORTHEASTWARD INTO
CANADA OVER THE WEEKEND. END RESULT WILL BE MOSTLY CLOUDY AND COOL
CONDITIONS ON BOTH THURSDAY AND FRIDAY...WITH HIGHS ONLY IN THE
LOWER TO MIDDLE 70S. MID-LEVEL LAPSE RATES MAY BE SUFFICIENT TO
TRIGGER WIDELY SCATTERED SHOWERS BOTH DAYS...HOWEVER AREAL
COVERAGE WILL REMAIN QUITE LOW. HAVE THEREFORE OPTED ONLY TO CARRY
SLIGHT CHANCE POPS. AFTER THAT...MODELS CONTINUE TO SUGGEST A
SERIES OF WEAK IMPULSES TRAVELING THROUGH THE MIDWEST IN THE BROAD
NORTHWESTERLY FLOW PATTERN THIS WEEKEND INTO NEXT WEEK. STILL TOO
EARLY TO PIN DOWN ANY SPECIFIC WAVE...SO WILL MAINTAIN A DRY
FORECAST FOR SATURDAY AND SUNDAY AT THIS TIME.

BARNES
&&

.AVIATION...
ISSUED 1146 PM CDT SUN JUN 19 2011

DEVELOPING SITUATION OVER SOUTHERN IA INDICATES THAT GREATEST THREAT
OF CONVECTION OVERNIGHT WILL BE FURTHER NORTH THAN THE 00Z TAFS
INDICATE. THE 00Z NAM/GFS SUPPORT THIS SCENERIO...ALTHOUGH THEY ARE
A LITTLE ON THE SLOW SIDE. WILL NOW HAVE TEMPO THUNDER FOR PIA
07Z-11Z MON WITH PREDOMINATE 11Z-15Z AT BOTH PIA/BMI. 00Z U/A DATA
SHOWS A VERY WARM CAP ON THE SGF SOUNDING...WITH A SOUTHWESTERLY LOW
LEVEL JET 45-50 KT BRINGING THIS AIR INTO CENTRAL IL TONIGHT. THE
EFFECTIVE 850 MB BOUNDARY... WHERE THE MOST CONCENTRATED STORMS WILL
TRACK...LIES FM EOK-BMI-LAF. WILL THEREFORE JUST HAVE VCTS FOR THE
SOUTHERN TAFS. AFTER THE IA MCS CLEARS THE AREA MONDAY MORNING...THE
SURFACE WARM FRONT /NOW LYING NORTHWEST TO SOUTHEAST ACROSS MO/ WILL
MIX RAPIDLY NORTHEASTWARD. IT WILL BE CLOSE WHETHER THE FRONT WILL
MAKE IT PAST PIA/BMI BY THE TIME OF PEAK HEATING ON MONDAY DEPENDING
ON THE STRENGTH OF THE TRAILING OUTFLOW BOUNDARY FROM THE MORNING
CONVECTION. WILL THEREFORE ALSO INCLUDE A VCTS FOR PIA/BMI 19Z-23Z.
LIGHT SOUTHEAST WINDS THIS MORNING WILL BECOME SOUTH AND INCREASE TO
12-15 KT BY MIDDAY AS THE WARM FRONT PASSES THROUGH. STILL POSSIBLE
TO SEE SOME 5SM BR AROUND SUNRISE.

04
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ILZ051.

&&
Hazardous weather outlook, Jun 19, 2:22 PM CST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
322 PM CDT SUN JUN 19 2011

ILZ040-047-049-050-201100-
CASS-MORGAN-SCHUYLER-SCOTT-
322 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A LARGE AREA OF STORMS IS EXPECTED TO DEVELOP THIS EVENING OUT
WEST AND THEN MOVE EAST INTO THE AREA LATER IN THE EVENING AND
INTO THE OVERNIGHT HOURS. SOME OF THE STORMS THAT MOVE INTO THE
AREA COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM PEORIA AND
DOWN STREAM FOR THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STORMS OVERNIGHT WILL CONTINUE INTO MONDAY MORNING BEFORE ENDING
BY AFTERNOON. SOME OF THESE EARLY MORNING STORMS COULD STILL BE
SEVERE. THEN DRY WEATHER IS EXPECTED FOR MONDAY AFTERNOON.

THEN A STRONG COLD FRONT WILL MOVE INTO THE AREA TUESDAY AND BRING
ANOTHER ROUND OF THUNDERSTORMS FOR TUESDAY AND TUESDAY NIGHT. SOME
OF THESE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE...MAINLY IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE OVERNIGHT HOURS.

ILZ038-042>046-048-052>057-061>063-066>068-071>073-201100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MOULTRIE-PIATT-RICHLAND-SHELBY-VERMILION-
322 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A LARGE AREA OF STORMS IS EXPECTED TO DEVELOP THIS EVENING OUT
WEST AND THEN MOVE EAST INTO THE AREA LATER IN THE EVENING AND
INTO THE OVERNIGHT HOURS. STORMS ARE NOT EXPECTED TO REACH SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STORMS OVERNIGHT WILL CONTINUE INTO MONDAY MORNING BEFORE ENDING
BY AFTERNOON. SOME OF THESE EARLY MORNING STORMS COULD STILL BE
SEVERE. THEN DRY WEATHER IS EXPECTED FOR MONDAY AFTERNOON.

THEN A STRONG COLD FRONT WILL MOVE INTO THE AREA TUESDAY AND BRING
ANOTHER ROUND OF THUNDERSTORMS FOR TUESDAY AND TUESDAY NIGHT. SOME
OF THESE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE...MAINLY IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE OVERNIGHT HOURS.

ILZ051-201100-
SANGAMON-
322 PM CDT SUN JUN 19 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A LARGE AREA OF STORMS IS EXPECTED TO DEVELOP THIS EVENING OUT
WEST AND THEN MOVE EAST INTO THE AREA LATER IN THE EVENING AND
INTO THE OVERNIGHT HOURS. STORMS ARE NOT EXPECTED TO REACH SEVERE
CRITERIA. FLASH FLOODING CONCERNS CONTINUE FOR AREAS DOWNSTREAM OF
THE SPAULDING DAM ON LAKE SPRINGFIELD DUE TO INCREASED RELEASE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STORMS OVERNIGHT WILL CONTINUE INTO MONDAY MORNING BEFORE ENDING
BY AFTERNOON. SOME OF THESE EARLY MORNING STORMS COULD STILL BE
SEVERE. THEN DRY WEATHER IS EXPECTED FOR MONDAY AFTERNOON.

THEN A STRONG COLD FRONT WILL MOVE INTO THE AREA TUESDAY AND BRING
ANOTHER ROUND OF THUNDERSTORMS FOR TUESDAY AND TUESDAY NIGHT. SOME
OF THESE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE...MAINLY IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE OVERNIGHT HOURS.

ILZ027>031-036-037-041-201100-
FULTON-KNOX-MARSHALL-MASON-PEORIA-STARK-TAZEWELL-WOODFORD-
322 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A LARGE AREA OF STORMS IS EXPECTED TO DEVELOP THIS EVENING OUT
WEST AND THEN MOVE EAST INTO THE AREA LATER IN THE EVENING AND
INTO THE OVERNIGHT HOURS. STORMS ARE NOT EXPECTED TO REACH SEVERE CRITERIA.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM PEORIA AND
DOWN STREAM FOR THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STORMS OVERNIGHT WILL CONTINUE INTO MONDAY MORNING BEFORE ENDING
BY AFTERNOON. SOME OF THESE EARLY MORNING STORMS COULD STILL BE
SEVERE. THEN DRY WEATHER IS EXPECTED FOR MONDAY AFTERNOON.

THEN A STRONG COLD FRONT WILL MOVE INTO THE AREA TUESDAY AND BRING
ANOTHER ROUND OF THUNDERSTORMS FOR TUESDAY AND TUESDAY NIGHT. SOME
OF THESE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE...MAINLY IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE OVERNIGHT HOURS.

HJS

In the hours before

Special weather statement, Jun 20, 3:07 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
407 AM CDT MON JUN 20 2011

ILZ027>029-036-037-041-201000-
FULTON-KNOX-MASON-PEORIA-STARK-TAZEWELL-
407 AM CDT MON JUN 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR FULTON...KNOX...NORTHERN MASON...
PEORIA...STARK AND WESTERN TAZEWELL COUNTIES UNTIL 500 AM CDT...

AT 403 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ONEIDA TO 5 MILES
SOUTHEAST OF AVON TO LITTLETON...MOVING EAST AT 50 MPH.

WINDS AROUND 55 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN FULTON...KNOX...MASON...PEORIA...STARK AND TAZEWELL
COUNTIES...INCLUDING THE CITIES OF KNOXVILLE...WATAGA...ONEIDA...
LONDON MILLS...ALTONA...GILSON...VERMONT...FAIRVIEW...MAQUON AND
VICTORIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 4123 8965 4034 8972 4029 9045 4116 9044
      4116 8988 4123 8987
TIME...MOT...LOC 0907Z 271DEG 44KT 4110 9022 4061 9029
          4019 9059

CHURCHILL

The radar

The Lincoln radar (KILX), 101 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 20, 4:00 AM CST to 4:05 AM CST
Where
Marshall County, 3.33 mi NW of Varna
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
41.060, -89.279

Several large trees were uprooted along Chevy Chase Drive in the Lake Wildwood area about three miles northwest of Varna.

Thunderstorm Wind, Marshall

When
June 20, 4:00 AM CST to 4:05 AM CST
Where
Marshall County, 3.05 mi SSW of Lacon
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.978, -89.419

Several trees were blown down across Illinois Route 26, about three miles southwest of Lacon.

Lightning, Peoria

When
June 20, 4:30 AM CST
Where
Peoria County, 2.67 mi SW of Peoria
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.673, -89.636

A two story house was struck by lightning, which started an upper floor fire. The seven occupants in the house were able to escape without injury.

Lightning, Peoria

When
June 20, 5:15 AM CST
Where
Peoria County, 3.38 mi SW of Dunlap
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.842, -89.723

A lightning strike started a fire at the home of the Dunlap Fire Chief. His wife and daughters escaped without injury. Damage was confined to the roof and upper parts of the house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328646, 328648, 329298, 329300.